An Erdős–Fuchs theorem for ordered representation functions


Let \(k\ge 2\) be a positive integer. We study concentration results for the ordered representation functions \(r^{{ \le }}_k({\mathcal {A}},n) = \# \big \{ (a_1 \le \dots \le a_k) \in {\mathcal {A}}^k : a_1+\dots +a_k = n \big \}\) and \( r^{{<}}_k({\mathcal {A}},n) = \# \big \{ (a_1< \dots < a_k) \in {\mathcal {A}}^k : a_1+\dots +a_k = n \big \}\) for any infinite set of non-negative integers \({\mathcal {A}}\). Our main theorem is an Erdős–Fuchs-type result for both functions: for any \(c > 0\) and \(\star \in \{\le ,<\}\) we show that

$$\begin{aligned} \sum _{j = 0}^{n} \Big ( r^{\star }_k ({\mathcal {A}},j) - c \Big )= o\big (n^{1/4}\log ^{-1/2}n\big ) \end{aligned}$$

is not possible. We also show that the mean squared error

$$\begin{aligned} E^\star _{k,c}({\mathcal {A}},n)=\frac{1}{n} \sum _{j = 0}^{n} \Big ( r^{\star }_k({\mathcal {A}},j) - c \Big )^2 \end{aligned}$$

satisfies \(\limsup _{n \rightarrow \infty } E^\star _{k,c}({\mathcal {A}},n)>0\). These results extend two theorems for the non-ordered representation function proved by Erdős and Fuchs in the case of \(k=2\) (J. of the London Math. Society 1956).

This is a preview of subscription content, access via your institution.


  1. 1.

    Chen, Y.-G., Tang, M.: A quantitative Erdős–Fuchs theorem and its generalization. Acta Arith. 149(2), 171–180 (2011)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Cilleruelo, J., Rué, J.: On a question of Sárközy and Sós for bilinear forms. Bull. Lond. Math. Soc. 41(2), 274–280 (2009)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Dai, L.-X., Pan, H.: Inverse Erdős–Fuchs theorem for \(k\)-fold sumsets. J. Number Theory 140, 1–12 (2014)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Dai, L.-X., Pan, H.: On the Erdős–Fuchs theorem. Acta Arith. 189(2), 147–163 (2019)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Dirac, G.: Note on a problem in additive number theory. J. Lond. Math. Soc. 1(4), 312–313 (1951)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Erdős, P., Fuchs, W.H.J.: On a problem of additive number theory. J. Lond. Math. Soc. s1–31(1), 67–73 (1956)

    Article  Google Scholar 

  7. 7.

    Erdős, P., Turán, P.: On a problem of sidon in additive number theory, and on some related problems. J. Lond. Math. Soc. s1–16(4), 212–215 (1941)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Flajolet, P., Sedgewick, R.: Analytic Combinatorics. Cambridge University Press, Cambridge (2009)

    Google Scholar 

  9. 9.

    Hayashi, E.K.: Omega theorems for the iterated additive convolution of a nonnegative arithmetic function. J. Number Theory 13(2), 176–191 (1981)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Horváth, G.: An improvement of an extension of a theorem of Erdős and Fuchs. Acta Math. Hung. 104(1–2), 27–37 (2004)

    Article  Google Scholar 

  11. 11.

    Montgomery, H.L., Vaughan, R.C.: On the Erdős–Fuchs theorems. In: A Tribute to Paul Erdős (pp. 331–338). Cambridge University Press, Cambridge (1990)

  12. 12.

    Moser, L.: An application of generating series. Math. Mag. 35(1), 37–38 (1962)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Rozgonyi, E., Sándor, C.: A converse to an extension of a theorem of Erdős and Fuchs. J. Comb. Number Theory 5(3), 151–163 (2013)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Rué, J.: On polynomial representation functions for multilinear forms. Eur. J. Comb. 34(8), 1429–1435 (2011)

    Article  Google Scholar 

  15. 15.

    Rué, J., Spiegel, C.: On a problem of Sárközy and Sós on multivariate linear forms. To appear at Revista Matemática Iberoamericana,

  16. 16.

    Ruzsa, I.Z.: A converse to a theorem of Erdős and Fuchs. J. Number Theory 62(2), 397–402 (1997)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Sárközy, A.: On a theorem of Erdős and Fuchs. Acta Arith. 37, 333–338 (1980)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Sárközy, A., Sós, V.: On additive representation functions. In: The Mathematics of Paul Erdős I (pp. 129–150). Springer, Berlin (1997)

  19. 19.

    Tang, M.: On a generalization of a theorem of Erdős and Fuchs. Discret. Math. 309(21), 6288–6293 (2009)

    Article  Google Scholar 

  20. 20.

    Yang, Q.-H., Tang, M.: Representation functions on finite sets with extreme symmetric differences. J. Number Theory 180, 73–85 (2017)

    MathSciNet  Article  Google Scholar 

Download references


The authors thank the anonymous referee for the detailed reading of the manuscript.

Author information



Corresponding author

Correspondence to Juanjo Rué.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

G. Cao-Labora: This work was done under the research collaboration Grant 2018 COLAB 00175 from AGAUR (Catalunya).

Juanjo Rué: Supported by the Spanish Ministerio de Economía y Competitividad Project MTM2017-82166-P, and the María de Maetzu research Grant MDM-2014-0445.

Christoph Spiegel: Supported by the Spanish Ministerio de Economía y Competitividad project MTM2017-82166-P and the María de Maetzu research Grant MDM-2014-0445, and by an FPI Grant under the Project MTM2014-54745-P.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Cao-Labora, G., Rué, J. & Spiegel, C. An Erdős–Fuchs theorem for ordered representation functions. Ramanujan J (2020).

Download citation


  • Additive number theory
  • Representation functions
  • Additive basis
  • Erdős–Fuchs Theorem

Mathematics Subject Classification

  • 11B13
  • 11B34
  • 30B10